Alert archive / Indiana / Tornado Warnings in 1999
Tornado Warning 6, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 17, 1999, 6:10 PM EST for Dubois County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 6:10 PM EST (23:10 UTC)
- Expired
- May 17, 1999, 6:45 PM EST
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Dubois County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:20 PM EST | Tornado F0 | Birdseye, IN | A weak tornado touched down in Birdseye downing several trees. |
| May 17, 6:25 PM EST | Hail 0.75 | Huntingburg, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| May 17, 4:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KSDF 172311 RRA TORSDF INC037-172345- BULLETIN - IMMEDIATE BROADCAST REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 710 PM EDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * TORNADO WARNING FOR... DUBOIS COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 645 PM EST (745 PM EDT) * AT 610 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR MALTERSVILLE... MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MALTERSVILLE IMMEDIATELY CELESTINE AT 620 PM EST CUZCO AT 625 PM EST GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR VLD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 17, 2:58 AM EST, 15 hours 12 minutes earlier.
Area forecast discussion, May 17, 2:58 AM EST, 15 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE, KY 358 AM EDT MON MAY 17 1999 ...MAIN FORECAST CHALLENGE IS PRECIP CHANCES THIS AFTERNOON... 06Z SFC ANALYSIS SHOWED RDG CENTERED OVER THE NORTHEASTERN UNITED STATES AND MAIN LOW OVER CENTRAL IA. SOUTHWESTERN EXTENT OF RIDGE TO LINGER OVER LOWER OHIO VALLEY INTO THIS AFTERNOON BEFORE TROUGH MOVES IN FROM THE WEST AND AFFECTS THE AREA INTO TUESDAY. WATER VAPOR IMAGERY INDICATED MID LEVEL S/W SPINNING OVER CENTRAL ROCKIES AND MODELS INITIALIZE IT FAIRLY WELL. THIS FEATURE TO MOVE ACROSS NORTH OF THE LWR OH VLY LATER TONIGHT INTO TUESDAY. AS TROUGH APPROACHES KY THIS AFTERNOON...WINDS AT H85 TURN MORE TO THE SOUTH-SOUTHWEST AND PULL A TONGUE OF 14C TO 16C UP INTO FA. EVEN WITH SOME AC AND DEVELOPING CU TODAY...TEMPS SHOULD HAVE NO PROBLEM REACHING NGM MOS MAX TEMPS. AS FAR AS CONVECTION FOR THIS AFTERNOON GOES...MAY ADD LOW POPS OVER MAINLY THE WESTERN HALF OF OUR FA. ALL OF THE MODELS BEGIN TO ADVECT HIGHER THTA-E VALUES INTO AREA AND ETA FORECAST LI/S ARE IN THE -2 TO -6 INTO TONIGHT. ETA SEEMS TO HAVE A BETTER HANDLE ON THE LOW LEVEL MOISTURE AND VVEL FIELDS SO GENERALLY FOLLOWED IT FOR LOW LEVEL PARAMETERS. WHILE LOW LEVEL MOISTURE AND INSTABILITY SHLD BE IN PLACE THIS AFTN...NEED A TRIGGER AND THIS MAY COME FROM A CONVECTIVELY INDUCED VORT OR FROM MCS DEVELOPING OVER SRN PLAINS. NOT SURE IF IT IS THIS CONVECTION OR NOT...BUT ETA AND NGM DO BRING A SMALLER VORT AHEAD OF MAIN S/W INTO NW KY BY 00Z. IF WE GET ENOUGH SUNSHINE TODAY FEEL AT LEAST A FEW STORMS POSSIBLE LATER THIS AFTN OVER THE WESTERN HALF OF THE STATE. BEST CHANCE OF CONVECTION SHOULD BE LATER TONIGHT AS MID LEVEL S/W MOVES IN ALONG WITH SFC TROUGH. IN ADDITION...CNTRL KY IS UNDER RIGHT ENTRANCE REGION OF H30 80 KT JET MAX BTWN 06Z-12Z. THIS IS REFLECTED IN DECENT VVEL/S OVER SDF FROM 06Z-12Z ON ETA TIME-HEIGHT X-SCTN. ALTHOUGH FORECAST WIND FIELDS NOT VERY STRONG...FEEL FEW ISOLD SVR STORMS PSBL LATER THIS AFTN AND THEN LATER TONIGHT. AS MENTIONED EARLIER...GREATER COVERAGE SHOULD OCCUR OVERNIGHT. EVEN THOUGH ETA TRIES TO DRY OUT ATMOSPHERE FAIRLY QUICKLY BY MIDDAY TUES OVER WESTERN PART OF FA...WILL KEEP MENTION OF PRECIP OPEN ENDED FOR NOW. MAY GO A BIT HIGHER OVER EASTERN CNTIES. .SDF...NONE. MARIEN
In the hours before
Special weather statement, May 17, 3:55 PM EST, 2 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180000- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 455 PM EDT MON MAY 17 1999 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA TONIGHT. AN AREA OF LOW PRESSURE CENTERED OVER THE UPPER MISSISSIPPI VALLEY MONDAY AFTERNOON IS FORECAST TO MOVE FURTHER NORTHEAST AND DRAG A COLD FRONT EAST THROUGH THE EASTERN GREAT LAKES AND KENTUCKY. THUNDERSTORMS WHICH DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND TONIGHT. CONGER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:26 PM EST | Severe Thunderstorm Warning | LMK | Dubois, Perry | 64 min |
| May 17, 6:02 PM EST | Severe Thunderstorm Warning | LMK | Orange | 58 min |
| May 17, 6:16 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 49 min |
| May 17, 6:46 PM EST | Severe Thunderstorm Warning | LMK | Harrison, Washington | 29 min |
Nearby
Tornado Warnings in Indiana, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.